Clicky

What Does Tarry a Stool Look Like?

What does a tarry stool look like? It’s basically any stool that’s very dark or black in color. It can also be very foul smelling.

Most people automatically assume that tarry stools are a sign of something serious.

However, this isn’t always the case. Sometimes it’s caused by ingesting iron supplements.

It can also be caused by certain medications. But it can also be caused by something more serious, like bleeding in the digestive tract.

If you are bleeding from the upper gastrointestinal region of your body, like the stomach or esophagus, this could also cause your stools to become black and tarry.

The medical term for this is melena. Typically, bleeding from the lower digestive tract, like the anus, rectum, or colon, won’t produce tarry stools. Instead, those will be red in color.

What Does a Tarry Stool Look Like?

What Does Tarry Stool Look Like

If you’re wondering what a tarry stool looks like, then keep reading. We’ll show you exactly what to look for.

A tarry stool typically doesn’t have any shape or clear form. It can resemble a shapeless blob that’s very dark in color and that emits a very strong odor.

Click here to see what it looks like (Warning: It’s graphic). As you can see, it’s very different than what a regular stool looks like.

If your stool looks like this, then we highly recommend making an appointment with your doctor to rule out something serious.

Bottom Line: As you can see from the image link above, a tarry stool looks black, which signifies bleeding in the digestive tract.

Ulcers – A Common Cause

Stomach Ulcer

If you’re an otherwise healthy person, ulcers could be the cause of your tarry stools.

Ulcers can form in any part of the gastrointestinal tract. This includes the stomach, esophagus, and intestines.

Typically, though, ulcers located towards the beginning of the digestive tract tend to produce tarry stools- not ones located near the end.

Ulcers found in say, the anus or colon, don’t usually produce tarry black stools. Instead, those stools usually come out bright red.

Some medications that can cause ulcers in the stomach include aspirin and ibuprofen. So if you’ve been taking a lot of these, you may want to cut back and see what happens.

Bottom Line: An ulcer is an open wound in the digestive tract. It’s usually caused by the H. pylori bacteria.

What Else Causes Stomach Ulcers?

doctor stomach ulcers

While it’s easy to answer the question as to what tarry stools look like, but it’s not so easy to answer the question, “What causes stomach ulcers?”.

That’s because stomach ulcers can have so many causes. Let’s explore some of the possibilities:

  • Bacterial Infection: The bacterium Helicobacter pylori, or pylori, is a relatively common cause for stomach ulcers that not many people think about.
  • Drug Use: Are you using non-steroidal anti-inflammatory drugs like ibuprofen or aspirin? If so, this could be the cause of your symptoms.
  • Stomach Acid: The stomach uses acid to break down food, but when too much acid accumulates, because of stress or certain foods, ulcers can happen.
  • Zollinger-Ellison Syndrome: Don’t get too worried about this one. This is a relatively rare disease that causes the body to produce too much stomach acid.

As a general rule of thumb, you should avoid things like smoking, frequent use of steroids, and drinking too much alcohol.

If you have a family history of stomach ulcers, then you’re more likely to get them yourself. Also, being older than 50 years old puts you at a higher risk.

Bottom Line: Drug use, a bacterial infection, or too much stomach acid can contribute to your symptom.

Trauma

Trauma to abdomen

If you searched for this symptom in Google, then you might have been a victim of a blow to the throat or abdominal area. Trauma can cause your stools to turn black and tarry.

For example, have you been in an automobile accident recently? A physical assault? Were you shot, stabbed, or punched?

It’s also possible to have swallowed something with a sharp edge that caused internal bleeding.

Finally, swallowing a poisonous or corrosive substance can damage your esophagus, which can lead to bleeding.

If any of these are the causes to your tarry stools, then you should seek medical help immediately.

Bottom Line: Anything from ingesting corrosive materials to physical trauma can cause blood in the digestive tract.

Dilated Veins

dilated veinsIt’s possible for the veins in your stomach or esophagus to become enlarged with blood. Veins enlarged like this are called varices.

Most of the time, they are a result of a liver problem, like cirrhosis. This can cause pressure to increase within abdominal veins.

If these veins rupture into the digestive tract, it can cause your stools to come out black and tarry. If you think this is what you have, it can be a medical emergency.

We recommend that you get to a hospital right away if you’re experiencing additional symptoms like pain or lightheadedness.

Bottom Line: If pressure increases within abdominal veins, it can cause blood to spill out, which eventually ends up in the stool.

Conclusion

Hopefully we’ve answered the question, “What does a tarry stool look like?” in enough detail for you. In some cases, black stools are nothing serious.

However, in other cases, they can be a sign of a life-threatening emergency. If you’ve been taking too much aspirin or ibuprofen lately, then this could be the main cause.

But if you haven’t, then you’ll definitely want to schedule a visit with your doctor. They’ll most likely refer to you a GI specialist who can tell you what’s going on.

Leave a Comment